Oklahoma, 2014

Hail in Oklahoma, April 2, 2014

April 2, 2014 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed on a warm front that was near the Kansas-Oklahoma state line during the evening hours. One of these storms produced large hail up to golfball size over far northern Osage County before moving into Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed on a warm front that was near the Kansas-Oklahoma state line during the evening hours. One of these storms produced large hail up to golfball size over far northern Osage County before moving into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 2, 5:29 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 2, 5:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
629 PM CDT WED APR 2 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CEILINGS WILL REDEVELOP OVERNIGHT AND PERSIST INTO EARLY
THURSDAY AFTERNOON BEFORE IMPROVING TO VFR. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT...MAINLY AT THE
NORTHWEST ARKANSAS SITES. SHOWERS AND STORMS WILL REDEVELOP AHEAD
OF A DRYLINE AND COLD FRONT LATE THURSDAY AFTERNOON...WITH THE
NORTHWEST ARKANSAS SITES AGAIN MOST LIKELY TO BE AFFECTED. GUSTY
SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH THE FORECAST
PERIOD...EXCEPT AT KFSM WHERE LIGHTER EASTERLY WINDS WILL RESULT
IN LLWS OVERNIGHT INTO THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT WED APR 2 2014/

DISCUSSION...
AFTERNOON SURFACE ANALYSIS SHOWED WAVY WARM FRONT STRETCHING FROM
EXTREME SERN KS INTO FAR NRN OK...WITH DRYLINE ACROSS WRN OK. THE
LARGE WARM SECTOR IS STRONGLY UNSTABLE WITH SBCAPES AROUND
3000-3500 J/KG...WITH AGITATED CU/TCU NOTED ALONG AFOREMENTIONED
FRONTAL BOUNDARY. ATMOSPHERE REMAINS WEAKLY CAPPED...WITH LOCAL
MODELS/HRRR SUGGESTING INITIAL DEVELOPMENT ALONG THE WARM FRONT TO
THE TRIPLE POINT AROUND 22-00Z. GIVEN EXTREME INSTABILITY AND
EFFECTIVE BULK SHEAR AROUND 40-50KTS...ANY STORMS THAT FORM SHOULD
QUICKLY BECOME SEVERE...WITH THE BEST CHANCES OF ANY TORNADOES
REMAINING NEAR THE WARM FRONT. ACTIVITY THIS EVENING EXPECTED TO
DEVELOP NE INTO PARTS OF NE OK/SE KS...BUT CAN'T COMPLETELY RULE OUT
ISOLATED/SCATTERED DEVELOPMENT OVERNIGHT IN THE WARM SECTOR. THAT
SAID...WILL FOCUS HIGHEST POPS TO THE NW OF I-44.

APPROACHING UPPER WAVE WILL DRIVE DRYLINE INTO CNTRL OK AROUND
MID-DAY THURSDAY...AND INTO ERN OK DURING THE AFTERNOON. EXPECT
THUNDERSTORM DEVELOPMENT BY MID-AFTERNOON GENERALLY ALONG AND E OF
HIGHWAY 75...WITH ACTIVITY EXPANDING IN COVERAGE AS IT MOVES INTO
WRN AR DURING THE EVENING. COULD SEE DISCRETE SUPERCELL DEVELOPMENT
INITIALLY ALONG THE ADVANCING COLD FRONT/DRYLINE...WITH STORMS
EVENTUALLY BECOMING MORE LINEAR WITH TIME. AGAIN...ALL MODES OF
SEVERE WEATHER WILL BE POSSIBLE. THE THREAT WILL COME TO AN END
AROUND MIDNIGHT AS THE COLD FRONT EXITS THE REGION.

COOLER AND DRIER WEATHER FOR FRIDAY INTO SATURDAY IN THE WAKE OF THE
FRONTAL PASSAGE. COULD HAVE A LIGHT FREEZE ACROSS PARTS OF NW AR
SATURDAY MORNING AS THE SFC RIDGE SETTLES IN. RAIN CHANCES WILL
INCREASE SOME SUNDAY INTO MONDAY AS THE NEXT UPPER WAVE
APPROACHES...WITH A FEW THUNDERSTORMS POSSIBLE ACROSS THE SRN HALF
OF THE AREA. SEASONALLY COOL WEATHER SHOULD PERSIST INTO EARLY NEXT
WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Apr 2, 3:59 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT WED APR 2 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 PM CDT WED APR 2 2014

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING IN PARTS OF NORTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHWEST OF INTERSTATE 44.
	ONSET...AFTER 6 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A WARM AND UNSTABLE AIRMASS HAS SPREAD ACROSS ALL OF EASTERN
OKLAHOMA AND WESTERN OKLAHOMA THIS AFTERNOON...WITH A WARM FRONT
POSITIONED JUST NORTH OF THE KANSAS BORDER AND A DRY LINE
EXTENDING SOUTH ACROSS FAR WESTERN OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE WARM FRONT AND DRY LINE LATE THIS
AFTERNOON AND EARLY THIS EVENING AND BECOME SEVERE RATHER
QUICKLY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
THERE WILL ALSO BE A LIMITED THREAT OF TORNADOES THIS EVENING AS A
STRENGTHENING LOW LEVEL JET INCREASES LOW LEVEL WIND SHEAR. THE
MOST LIKELY AREA FOR THIS TO OCCUR WILL BE NEAR THE KANSAS
BORDER...CLOSER TO THE WARM FRONT. ADDITIONAL ELEVATED STORMS MAY
DEVELOP TONIGHT WITHIN THE WARM SECTOR ACROSS EASTERN OKLAHOMA AND
WESTERN ARKANSAS...BUT THE SEVERE WEATHER THREAT WILL BE LIMITED.

IN ADDITION TO THE SEVERE WEATHER...THE FIRE WEATHER POTENTIAL
WILL BE ELEVATED FOR A FEW HOURS EARLY THIS EVENING IN AREAS TO
THE NORTH AND WEST OF TULSA WHERE TEMPERATURES HAVE WARMED INTO
THE MID 80S.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
AS THE MAIN UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
ON THURSDAY...ANOTHER ROUND OF SEVERE WEATHER APPEARS LIKELY
THURSDAY AFTERNOON AND EVENING BEFORE A COLD FRONT SWEEPS THROUGH
THE REGION BY MIDNIGHT. AGAIN...ALL MODES OF SEVERE WEATHER WILL
BE POSSIBLE...INCLUDING TORNADOES...ESPECIALLY ACROSS NORTHWEST
ARKANSAS. HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING...MAINLY IN
AREAS THAT RECEIVE SIGNIFICANT RAIN THIS EVENING AND OVERNIGHT.

ANOTHER UPPER LEVEL TROUGH WILL MOVE INTO THE SOUTHERN PLAINS ON
SUNDAY WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR SOUTHEAST
OKLAHOMA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONITOR THE LATEST FORECASTS AS DETAILS AND POTENTIAL IMPACTS
CONTINUE TO BE REFINED. WATCHES WILL LIKELY BE ISSUED AGAIN
THURSDAY AFTERNOON.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 2, 6:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT WED APR 2 2014

OKZ054-030015-
OSAGE OK-
701 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 701 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER OSAGE
COUNTY...MOVING NORTHEAST AT 45 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3687 9623 3689 9654 3701 9645 3700 9613
TIME...MOT...LOC 0001Z 216DEG 38KT 3693 9637

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
April 2, 6:15 PM CST
Where
Osage County, 4.71 mi NW of Boulangerville
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.997, -96.281

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499965.